Association of alveolar hemorrhage with amiodarone

Role of bronchoscopy

Mehrdad Behnia*

*Corresponding author for this work

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

A common pulmonary complication due to the toxicity of amiodarone is chronic interstitial pneumonitis. Alveolar hemorrhage, with or without hemoptysis, is an exceedingly infrequent presentation of amiodarone toxicity. We report a 69-year old patient with dyspnea, hypoxemia and bilateral diffuse interstitial and alveolar infiltrates occurring four months after treatment with amiodarone. An initial and comprehensive work-up did not reveal the cause of infiltrates. Bronchoalveolar lavage (BAL) fluid demonstrated foamy macrophages and alveolar hemorrhage, not caused by either vasculitis or autoimmune diseases. We speculate that amiodarone may have been associated with BAL findings since cessation of the drug resulted in resolution of the infiltrates. In amiodarone-induced lung injury, diffuse interstitial and alveolar infiltrates can be suggestive of alveolar hemorrhage and should be further investigated by bronchoscopy and BAL.

Original languageEnglish
Pages (from-to)75-78
Number of pages4
JournalTanaffos
Volume7
Issue number2
Publication statusPublished - 2008
Externally publishedYes

Keywords

  • Alveolar hemorrhage
  • Amiodarone
  • Bronchoscopy
  • Capillaritis
  • Vasculitis

Fingerprint Dive into the research topics of 'Association of alveolar hemorrhage with amiodarone: Role of bronchoscopy'. Together they form a unique fingerprint.

Cite this